Lightning, Montgomery
- When
- May 20, 1:40 PM CST
- Where
- Montgomery County, 1.45 mi SE of Magnolia
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 30.205, -95.733
A lightning strike caused a fire at a home.
Lightning strikes caused several house fires.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Lightning strikes caused several house fires.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 20, 12:25 PM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service Houston/Galveston TX 125 PM CDT Sun May 20 2018 .AVIATION... Impressively large area of showers and thunderstorms from Del Rio fanning out to near Fort Worth to Houston. Storms have been getting stronger with the continued destabilization over the area. Can't rule out strong thunderstorms with winds over 40 knots with these probably near the CLL/UTS/CXO terminals this afternoon. Expect the deeper cold pool with the large cluster of storms near TPL-T35 to help steer the development southeastward. Have gone more pessimistic in area TAFs with VCTS this afternoon interspersed with TEMPO SHRA/TSRA through mid evening. Expect the area of storms to shift southeastward late afternoon evening and many of the HRRR/WRF support this movement/development as upper short wave moves into the area aiding the ventilation. Between 03-08z expect that most precip will wane but a boundary is likely to be present near the coast around sunrise and anticipate at least some scattered showers in proximity to the boundary so will reinstate VCSH near 12z for the coastal sites. After the storms wane late evening some patchy fog possible in rain cooled areas. 45 && .PREV DISCUSSION... /ISSUED 1210 PM CDT Sun May 20 2018/ UPDATE... Forecast made tricky by approaching line of thunderstorms, as well as with streamer showers ahead of the line. Relatively certain thunderstorms will survive to our northwestern zones, and high moved PoPs up there, especially in the next couple of hours where it's already raining. Mesoanalysis shows most of our area has 1500-2000+ j/kg MLCAPE, and no real capping - thermodynamic factors will not be the bottleneck in this situation. Indeed, streamer showers in the area are putting down some isolated CGs of their own this morning. Rather, mesoanalysis is also showing 20 or so knots of bulk shear...or worse. So, thinking that while some updrafts may pulse up and become strong, they will not be maintained nearly long enough for a more organized threat of severe weather. However, with those stronger updrafts and the potential for some drier low level air to wedge in, storms could get a bit gusty as the updrafts give out. DCAPE only looks to max out around 600 j/kg so I'm not sure how much potential there is for severe winds, but it seems fairly clearly the largest threat of the severe convective hazards. Still, at least until heating wanes later this afternoon, some hail is also possible as forecast soundings hint at more instability in the hail growth region early on. As we start to lose the sun late this afternoon into the evening, the instability profile slims down, and with precipitable water up in the 1.5-2.0 inch range, it does raise some worry about heavy rainfall. Fortunately, we again have the lack of shear to hamper updraft organization, and we've also been quite dry lately. Because of this, flooding concerns are largely blunted. Still, a particularly strong downpour in the wrong spot (low spots, poor drainage areas, feeder roads, the like) could manage to create your typical localized issues with a fast couple inches coming down too rapidly for said wrong spot to handle in such a short time. Since the decent instability is the primary supporter, we should also see storms wind themselves down into the evening. It's even somewhat questionable how far south/southeast they will drive towards the coast. Some models still bring a shot of rainfall to the Houston metro tonight, while others fizzle things out to light showers or even nothing before arriving. This will create a fairly tight gradient in rain chances from northwest to southeast, and unfortunately this gradient lands on the Houston area. Small changes in the forecast then, could alter PoPs at a specific location fairly significantly in this area. Luchs PREV DISCUSSION... /ISSUED 630 AM CDT Sun May 20 2018/ DISCUSSION... 12Z AVIATION...Isolated showers are occurring near the coast this morning. Expect these to continue for the next couple of hours... moving NW. The main issue for today is an area of thunderstorms that is expected to form around mid-day NW of CLL on an outflow boundary. This area or cluster of storms is expected to move E/SE into southeast Texas near CLL around 20Z and then continue to move E/SE likely affecting UTS and then possibly reaching CXO and/or IAH in the 22Z-02Z window. Expect weakening of the storms by early eve, so for now, will have VCTS at IAH and southward as storms may dissipate before they make it that far to the S/SE. 33 PREV DISCUSSION... /ISSUED 405 AM CDT Sun May 20 2018/ DISCUSSION... At 330 AM, radar is showing some action for a change and showers are streaming in from Matagorda Bay into Jackson county. Additional streamer showers will be possible this morning but more robust activity is expected late this afternoon. A weak short wave rotating around a long wave trough near CA will move into the area this afternoon and produce scattered shra/tsra. A southeastward moving outflow boundary over North Texas will move toward the region this afternoon and also bring scattered shra/tsra. The two individual areas of storms look like they will phase into one complex over the Brazos Valley late this afternoon. Jet dynamics remain favorable with a splitting 300 mb jet structure. Forecast soundings show PW values reaching 1.90 inches near KCLL with CAPE values above 3000 J/Kg, steep lapse rates and inverted V signature. SPC has outlooked part of the area in Marginal Risk for severe storms later today. Some of the stronger storms will have the potential to produce large hail and gusty winds. Will mention severe in the weather grids for the NW zones for late this afternoon and this evening. The storms will weaken by mid evening as they move E-SE and will likely diminish before reaching rainfall starved coastal areas. Temperatures today will trend cooler today primarily due to more cloud cover and cooler 850 temps as the upper ridge retreats slightly. Houston has had 8 consecutive days with 90 degree temps and will forecast a high of 90 degrees today. Precipitation should end around 03z with the loss of heating and the exit of the short wave but clouds will linger for a good part of the night. The upper ridge tries to build back in on Monday but 500 mb heights look low enough for daytime heating and the sea breeze to generate isolated to scattered shra/tsra. PW values remain between 1.5-1.6 inches and convective temperatures are in the upper 80's which looks more than obtainable. Tuesday looks drier and the sounding profiles reveal very dry air above 850 mb. Coverage should be less but models show a weak short wave moving into the area so will maintain a slight chance of precipitation. 500 mb heights climb back to 588 dm by Wednesday night as the upper ridge amplifies and builds back over Texas. Heights begin to fall on Thursday and Friday as a weakness over the Gulf deepens and shifts slowly west. How close this features get will eventually determine rain chances for the end of the week. This time, the eastern half of the CWA is favored for rainfall as PW values climb to 1.7-1.8 inches and heights fall. The ECMWF is stronger with the upper trough over the Gulf and leaned toward this solution. Ultimately the deepening trough will allow the ridge over northern Mexico to expand over Texas bringing very warm temperatures back to the area for the Memorial Day holiday. 43 MARINE... Seeing SCEC conditions offshore tonight as depicted by buoy 19. Expect winds to gradually diminish later today and will back to the east on Monday as weak high pressure becomes positioned over LA/Ark. Light winds will persist through the week with a weak pressure gradient in place. Expect winds to become variable around mid-week with a sfc ridge axis overhead, and then become S/SW late in the week in response to deepening low pressure across west Texas. 33 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 85 71 90 69 91 / 70 50 20 10 20 Houston (IAH) 90 73 91 72 92 / 50 20 20 10 20 Galveston (GLS) 85 78 86 77 86 / 20 20 20 10 20 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && Discussion...25 Aviation/Marine...45
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 418 AM CDT Sun May 20 2018 TXZ178-179-200-210-213-214-226-227-235>238-300-313-335>338- 436>438-210930- Brazoria Islands-Chambers-Coastal Brazoria-Coastal Galveston- Coastal Harris-Coastal Jackson-Coastal Matagorda-Colorado- Fort Bend-Galveston Island and Bolivar Peninsula-Inland Brazoria- Inland Galveston-Inland Harris-Inland Jackson-Inland Matagorda- Matagorda Islands-Northern Liberty-Polk-San Jacinto- Southern Liberty-Wharton- 418 AM CDT Sun May 20 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Unseasonably warm temperatures are expected again today. Because of how early in the year this heat is occurring, residents are urged to take precautions for heat illness. These include taking frequent breaks if working outdoors, wearing lightweight and loose-fitting clothing and drinking plenty of water. A thunderstorm complex will develop over Central Texas this afternoon and move into the region toward evening. The storms are expected to weaken before reaching Houston later this evening but if the line holds together, a few of the stronger storms could produce gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday The warmer than normal afternoon temperatures are expected continue through the upcoming week. Heat index values could reach 100 degrees by the end of the week. Because of how early in the year this heat is occurring, residents are urged to take precautions for heat illness. These include taking frequent breaks if working outdoors, wearing lightweight and loose-fitting clothing and drinking plenty of water. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ330-335-350-355-370-375-210930- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 418 AM CDT Sun May 20 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TXZ163-164-176-177-195>199-211-212-210930- Austin-Brazos-Burleson-Grimes-Houston-Madison-Montgomery-Trinity- Walker-Waller-Washington- 418 AM CDT Sun May 20 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight A complex of thunderstorms will move into the area late this afternoon. Some of the storms could be strong to severe with gusty winds, large hail, dangerous cloud to ground lightning and brief but locally heavy rain. The threat for severe storms should wane by mid evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday The warmer than normal afternoon temperatures are expected continue through the upcoming week. Heat index values could reach 100 degree by the end of the week. Because of how early in the year this heat is occurring, residents are urged to take precautions for heat illness. These include taking frequent breaks if working outdoors, wearing lightweight and loose-fitting clothing and drinking plenty of water. .SPOTTER INFORMATION STATEMENT... Emergency managers and storm spotters should prepare for possible activation later today.
Special Weather Statement
National Weather Service Houston/Galveston TX
115 PM CDT SUN MAY 20 2018
TXZ163-164-176>179-198-199-212-213-201930-
San Jacinto TX-Walker TX-Madison TX-Grimes TX-Waller TX-Polk TX-
Inland Harris TX-Montgomery TX-Houston TX-Trinity TX-
115 PM CDT SUN MAY 20 2018
...SPECIAL WEATHER STATEMENT...
At 114 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Austonio to Magnolia.
Movement was northeast at 30 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Conroe, Huntsville, Crockett, Willis, Madisonville, Pinehurst,
Austonio, Trinity, Panorama Village, Grapeland, Magnolia, Cut And
Shoot, New Waverly, Point Blank, Lovelady, Montgomery, Stagecoach,
Riverside, Bedias and Kennard and Houston County Lake.
LAT...LON 3157 9519 3047 9517 3007 9579 3018 9595
3108 9600 3109 9577 3114 9577 3116 9573
3121 9575 3123 9573 3127 9573 3132 9566
3135 9568 3136 9566 3138 9569 3142 9571
3156 9553 3159 9528
TIME...MOT...LOC 1814Z 228DEG 25KT 3126 9577 3019 9574Special Weather Statement
National Weather Service Houston/Galveston TX
145 PM CDT SUN MAY 20 2018
TXZ163-176-202000-
Madison TX-Houston TX-
145 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOUSTON AND NORTHEASTERN
MADISON COUNTIES UNTIL 300 PM CDT...
At 144 PM CDT, Doppler radar was tracking a strong thunderstorm near
Austonio, moving north at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Crockett, Austonio, Grapeland and Latexo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Houston County Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3099 9559 3104 9579 3109 9578 3109 9576
3114 9578 3116 9573 3121 9575 3123 9573
3127 9573 3132 9566 3134 9566 3135 9568
3136 9566 3138 9569 3145 9571 3146 9573
3151 9572 3153 9565 3154 9565 3159 9530
TIME...MOT...LOC 1844Z 198DEG 27KT 3109 9566Special Weather Statement
National Weather Service Houston/Galveston TX
231 PM CDT SUN MAY 20 2018
TXZ163-176-177-198-202030-
Walker TX-Madison TX-Grimes TX-Houston TX-
231 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRIMES...WEST
CENTRAL HOUSTON...CENTRAL MADISON AND NORTHWESTERN WALKER COUNTIES
UNTIL 330 PM CDT...
At 231 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bedias, or 14 miles southwest of Madisonville, moving northeast at 35
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Madisonville, Austonio, Bedias and Iola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3133 9553 3065 9597 3073 9615 3109 9598
3109 9576 3114 9577 3116 9573 3121 9575
3123 9573 3127 9573 3130 9570 3129 9568
3132 9567 3132 9566 3134 9566 3135 9568
3136 9566 3137 9569 3140 9570 3140 9569
TIME...MOT...LOC 1931Z 205DEG 29KT 3076 9603Special Weather Statement
National Weather Service Houston/Galveston TX
233 PM CDT SUN MAY 20 2018
TXZ177-199-212-213-202030-
Walker TX-Waller TX-Inland Harris TX-Montgomery TX-
233 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONTGOMERY...NORTHEASTERN
WALLER...SOUTH CENTRAL WALKER AND NORTHWESTERN HARRIS COUNTIES UNTIL
330 PM CDT...
At 232 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pinehurst, moving northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Northwestern Conroe, Tomball, Willis, Pinehurst, The Woodlands,
Panorama Village, Magnolia, New Waverly, Montgomery, Stagecoach and
Lake Conroe Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3008 9564 3008 9576 3016 9583 3057 9567
3061 9552 3046 9539
TIME...MOT...LOC 1932Z 204DEG 16KT 3019 9570The Houston radar (KHGX), 103 km away, was scanning. The volume nearest the first event began at 19:37 UTC.
2 lightning. Local standard time, as filed.
A lightning strike caused a fire at a home.
A lightning strike caused a fire at a home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745738, 745739.